Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 9, 2021, 2:48 PM EDT for Alleghany County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2021, 2:48 PM EDT (18:48 UTC)
- Expired
- Jun 9, 2021, 3:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Blacksburg, VA
County Alleghany County, NC
The radar
The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 234 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
551 WWUS81 KRNK 091848 SPSRNK Special Weather Statement National Weather Service BLACKSBURG VA 248 PM EDT Wed Jun 9 2021 NCZ002-003-019-091915- Surry-Wilkes-Alleghany- 248 PM EDT Wed Jun 9 2021 ...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ALLEGHANY...WEST CENTRAL SURRY AND NORTHEASTERN WILKES COUNTIES IN NORTHWESTERN NORTH CAROLINA... At 247 PM EDT, radar indicated strong thunderstorms were located along within a cluster extending from near Roaring Gap to Hays. Movement was east at 5 mph. Winds in excess of 30 mph are possible with these storms. Locations impacted include... Traphill... Hays... Roaring Gap... Stone Mountain State Park... Abshers... Dockery... and Mulberry. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. LAT...LON 3649 8088 3622 8101 3624 8119 3646 8107 TIME...MOT...LOC 1847Z 254DEG 5KT 3644 8100 3626 8113 $$ DS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 9, 2:34 PM EDT, 14 minutes earlier.
Area forecast discussion, Jun 9, 2:34 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 234 PM EDT Wed Jun 9 2021 .SYNOPSIS... Low pressure will move slowly eastward through Friday across the Ohio Valley. A backdoor front slides into the mid-Atlantic Thursday night and slowly heads south to North Carolina by Saturday. This will allow for daily rain and thunderstorms through Saturday. && .NEAR TERM /THROUGH THURSDAY/... As of 100 PM EDT Wednesday... High-res and synoptic models still remain all over the board for this afternoon, but the general idea is the same, and currently feel that the threat of measurable rain is likely for the entire forecast area. No change in airmass will again present a problem with locally heavy rain/flooding concerns. Area with the most rain the past 2 days has been the mountains of southeast WV into the Alleghanys of VA north of Roanoke, as well as portions of the Blue Ridge south of Floyd. Storm motion continues to be fairly slow 10-15 mph and will likely see outflow induced convective development as well, with storms propagating at times from southwest to northeast, to northwest to southeast. As far as severe potential today and tonight, its low with a saturated sounding, but cannot rule out a wet microburst. Heavy rain and lightning still remains the highest threat. Coverage of storms and rain tapers off overnight, but still can expect spotty coverage through tomorrow morning. Much of the same for tomorrow, with a weak open wave approaching from the west. Model guidance also varies quite a bit, but still has the general idea of another round of fairly widespread afternoon/evening rain and thunderstorms. Once again, with the likelihood of drifting and backbuilding storms in a marginally high moisture-rich environment, will need to continue to monitor for localized flooding. Still expecting mid to upper 80s east of the Blue Ridge this afternoon where there has been ample sun. Slightly lowered temperatures in the far west where cloud cover has held on. Temperatures tonight will be muggy with no change in airmass and plenty of clouds around, so looking at lower to mid 60s mountains to upper 60s east. Went slightly cooler tomorrow for the fact there will be ample cloud cover and some lingering shower activity. Could also be contending with some patchy dense fog again overnight and into early tomorrow morning, especially is areas that receive rain this afternoon/evening. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 210 PM EDT Wednesday... An upper level trough will approach the area Thursday night. This system will develop a surface reflection over the Carolinas. Meanwhile, a back door cold front will slowly move into northern Virginia. These systems will interact with each other bringing a period of heavy rain and the threat for flooding to the area Thursday night into Friday night. The first vulnerable spot will be southeastern West Virginia, who has seen more rain than most the past couple of days. The next spot will be northwestern North Carolina mountains. On Friday, the axis of heavy rain (Lewisburg WV to Lynchburg VA northward) looks to be concentrated along the cold front. As the front sinks south into the area Friday night into Saturday morning, the heavy rain will be located along and south of Highway 460 east of the Blue Ridge. On Saturday, the front and heavy rain should move into North Carolina. Rain chance should also taper from north to south in the afternoon. Rainfall amounts over the 48 hour period (Thursday night into Saturday) will range from one to two inches, local higher amounts possible. One factor working in our favor to limit widespread flooding is the mostly dry antecedence conditions the past couple of weeks that has kept creeks and streams levels below normal. Full green-up of vegetation will also play in our favor as long as high rainfall rates are not sustained for a long duration. However, with several system converging in the region and PWATS remaining elevated, Flood Watches, Warnings and Advisories are expected, but for localized events, especially urban areas. With a good portion of the time seeing rain Friday, temperatures will run cooler than normal with readings generally in the 70s. As the rain clears out Saturday, temperatures should return to normal levels. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 215 PM EDT Wednesday... One surface trough is expected to pass over the region Sunday and another one on Monday. With limited moisture and westerly flow, only a few isolated mountain showers are possible each afternoon. Temperatures Sunday will be close to normal and around 5F warmer than normal on Monday. A low pressure system will drop out of Canada and into the northeastern US Wednesday. This trough will dip down into northern Florida, bring cooler than normal temperatures to the region to end the workweek. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... As of 100 PM EDT Wednesday... Expect mainly VFR into the afternoon. However, showers and thunderstorms will become scattered to numerous and most sites should see storms at least in the vicinity, with decent confidence that all sites will see some storms for a bit between 18-23z. Any storms will likely send cigs/vsbys to IFR or lower. There still looks to be some coverage of showers/storms through the overnight, but dwindling after 06z. Models showing disagreement on best chances after 06z, thus left out VCTS. Likely to see another round of fog overnight, especially those who see rain. Kept low vsby and cigs at all TAF locations tonight between midnight and 8am to account for this. Will have a few showers lingering through tomorrow morning, with another round of heavier showers and thunderstorms likely to develop by early Thursday afternoon. Extended Aviation Discussion... Expect off and on stormy weather into at least early Saturday as a back door front moves from the mid-Atlantic/Ohio Valley into the Carolinas/southern Appalachians. So more of the same with better coverage of storms in afternoon/evenings with potential for lingering storms into the overnight with the front Friday- early Saturday. We may less coverage Sunday between two fronts, but still a chance, but overall should be mainly VFR once we get past Saturday. Though rain/storm chances will be high Thu-Sat, there will be windows of VFR, though expect some impacts across the region. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...BMG/WP NEAR TERM...BMG SHORT TERM...RCS LONG TERM...BMG/RCS AVIATION...BMG/WP
Hazardous weather outlook, Jun 9, 2:13 PM EDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 213 PM EDT Wed Jun 9 2021 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-101815- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 213 PM EDT Wed Jun 9 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Thunderstorms will produce heavy rain at times this afternoon into tonight. Localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Storms will likely produce heavy rain at times Thursday and Friday. This will maintain a threat for localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 9, 12:45 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1245 PM EDT Wed Jun 9 2021
VAZ047-091730-
Buckingham-
1245 PM EDT Wed Jun 9 2021
...A STRONG THUNDERSTORM WILL AFFECT BUCKINGHAM COUNTY...
At 1245 PM EDT, a strong thunderstorm was located near Centenary, or
near Buckingham, moving east at 10 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Buckingham...
Dillwyn...
Centenary...
and Wingina.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3753 7837 3756 7869 3767 7872 3768 7869
3769 7870 3770 7869 3768 7865 3768 7864
3769 7864 3770 7865 3771 7865 3777 7847
3774 7842 3773 7839
TIME...MOT...LOC 1645Z 266DEG 7KT 3763 7858
RABSpecial weather statement, Jun 9, 1:01 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
101 PM EDT Wed Jun 9 2021
VAZ058-091730-
Halifax-
101 PM EDT Wed Jun 9 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HALIFAX COUNTY
through 130 PM EDT...
At 101 PM EDT, a strong thunderstorm was located near Nathalie,
moving east at 5 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Brookneal...
Nathalie...
and Cody.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3693 7910 3704 7909 3704 7903 3703 7900
3705 7897 3702 7890 3700 7889 3699 7890
3698 7889 3699 7888 3698 7884 3692 7884
TIME...MOT...LOC 1701Z 274DEG 6KT 3698 7899
RABSpecial weather statement, Jun 9, 2:40 PM EDT, 8 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 240 PM EDT Wed Jun 9 2021 VAZ046-091915- Appomattox- 240 PM EDT Wed Jun 9 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN APPOMATTOX COUNTY... At 240 PM EDT, a strong thunderstorm was located over Spout Spring, or near Concord, moving southeast at 5 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Appomattox... and Spout Spring. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3736 7897 3740 7894 3737 7880 3728 7889 TIME...MOT...LOC 1840Z 295DEG 4KT 3736 7892 DS
Special weather statement, Jun 9, 2:48 PM EDT, 0 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 248 PM EDT Wed Jun 9 2021 NCZ002-003-019-091915- Surry-Wilkes-Alleghany- 248 PM EDT Wed Jun 9 2021 ...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ALLEGHANY...WEST CENTRAL SURRY AND NORTHEASTERN WILKES COUNTIES IN NORTHWESTERN NORTH CAROLINA... At 247 PM EDT, radar indicated strong thunderstorms were located along within a cluster extending from near Roaring Gap to Hays. Movement was east at 5 mph. Winds in excess of 30 mph are possible with these storms. Locations impacted include... Traphill... Hays... Roaring Gap... Stone Mountain State Park... Abshers... Dockery... and Mulberry. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning. LAT...LON 3649 8088 3622 8101 3624 8119 3646 8107 TIME...MOT...LOC 1847Z 254DEG 5KT 3644 8100 3626 8113 DS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:45 PM EDT | Special Weather Statement | RNK | Buckingham | 45 min |
| Jun 9, 1:01 PM EDT | Special Weather Statement | RNK | Halifax | 29 min |
| Jun 9, 1:19 PM EDT | Areal Flood Advisory | RNK | Grayson, City of Galax | 116 min |
| Jun 9, 1:37 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, City of Galax | 38 min |
| Jun 9, 1:52 PM EDT | Areal Flood Advisory | RNK | Appomattox, Buckingham | 113 min |
| Jun 9, 2:40 PM EDT | Special Weather Statement | RNK | Appomattox | 35 min |
| Jun 9, 2:51 PM EDT | Special Weather Statement | RNK | Patrick | 24 min |
| Jun 9, 3:05 PM EDT | Special Weather Statement | RNK | Pulaski | 25 min |
| Jun 9, 3:36 PM EDT | Special Weather Statement | RNK | Campbell | 24 min |
| Jun 9, 3:51 PM EDT | Special Weather Statement | RNK | Pulaski | 24 min |
| Jun 9, 4:12 PM EDT | Special Weather Statement | RNK | Roanoke | 33 min |
| Jun 9, 4:18 PM EDT | Special Weather Statement | RNK | Mecklenburg | 42 min |
| Jun 9, 5:02 PM EDT | Special Weather Statement | RNK | Buckingham | 43 min |
| Jun 9, 5:21 PM EDT | Special Weather Statement | RNK | City of Roanoke | 24 min |
| Jun 9, 6:10 PM EDT | Special Weather Statement | RNK | City of Buena Vista | 35 min |
| Jun 9, 6:13 PM EDT | Special Weather Statement | RNK | Pittsylvania | 32 min |
| Jun 9, 6:28 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 47 min |
| Jun 9, 6:47 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 43 min |
| Jun 9, 7:14 PM EDT | Areal Flood Advisory | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 111 min |
| Jun 9, 7:29 PM EDT | Special Weather Statement | RNK | Halifax | 31 min |
| Jun 9, 3:57 PM EDT | Special Weather Statement | RNK | Surry | 33 min |
| Jun 8, 8:26 PM EDT | Areal Flood Advisory | RNK | Mercer | 111 min |
| Jun 8, 9:59 PM EDT | Special Weather Statement | RNK | Greenbrier | 46 min |
| Jun 8, 10:15 PM EDT | Areal Flood Advisory | RNK | Greenbrier | 3 hr |
| Jun 8, 10:43 PM EDT | Special Weather Statement | RNK | Greenbrier | 47 min |
| Jun 9, 3:54 PM EDT | Special Weather Statement | RNK | Mercer | 36 min |
| Jun 9, 4:37 PM EDT | Special Weather Statement | RNK | Mercer | 23 min |
| Jun 9, 4:46 PM EDT | Special Weather Statement | RNK | Summers | 29 min |
| Jun 9, 4:58 PM EDT | Areal Flood Advisory | RNK | Summers | 63 min |
| Jun 9, 5:13 PM EDT | Areal Flood Advisory | RNK | Mercer | 3 hr |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.